Florida, 2012Hail and Damaging Wind in Florida, May 20, 2012
May 20, 2012 · NWS MFL · 2 events in 2 counties and zones
A strong and persistent upper-level trough over the Gulf of Mexico continued to provide a moist and unstable air mass across south Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and persistent upper-level trough over the Gulf of Mexico continued to provide a moist and unstable air mass across south Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 2:13 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, May 20, 2:13 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
313 PM EDT SUN MAY 20 2012
.SHORT TERM...TONIGHT THROUGH MONDAY...LATEST WATER VAPOR IMAGE
SHOWS THAT DRY AIR HAS MOVED INTO THE LOCAL AREA AND THAT HAS
CONTRIBUTED TO LIMIT CONVECTIVE ACTIVITY SO FAR. STILL ISOLATED
TO SCT SHWRS AND TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LINGER THROUGH THE EVENING HOURS. SIMILAR CONDITIONS SHOULD BE
EXPECTED ON MONDAY WITH THE PROBABILITY OF PRECIP BEING IN THE LOW
SCT CATEGORY. THE LOW LEVEL FLOW SHOULD ALSO BE MORE EASTERLY AND
SO ANY SHOWER OR STORM SHOULD TEND TO DEVELOP MORE TOWARD INLAND
AREAS. HOWEVER...THE STEERING FLOW IS STILL EXPECTED TO BE FROM
THE WEST AND THIS WILL PUSH ANY SHOWER/STORM EASTWARD OVER THE ERN
METRO AREAS.
.TUESDAY...GFS SHOWS A PERTURBATION IN THE LOW LEVEL EASTERLIES
OVER THE WESTERN CARIBBEAN WITH A LARGE AMOUNT OF MOISTURE
ASSOCIATED WITH. IT ALSO SHOWS AN UPPER TROUGH MOVING EAST ACROSS
SE U.S. AND PULLING THIS MOISTURE NORTHWARD OVER THE LOCAL AREA.
BELIEVE GFS MAY BE OVERDOING IT WITH THIS SCENARIO AND EVEN SHOWS
SOME SIGNS OF CONVECTIVE FEEDBACK. STILL...DECIDED TO INCREASE
POPS BUT WL NOT GO AS HIGH AS GFS AND ONLY INDICATE HIGH SCT POPS.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...A DEEP LAYER RIDGE SHOULD
BUILD ACROSS THE REGION KEEPING ANY SYSTEM FROM APPROACHING THE
LOCAL AREA. ANY PRECIPITATION ACTIVITY SHOULD DEPEND ON LOCAL
EFFECTS SUCH AS SEA/LAKE BREEZES AND DIURNAL HEATING.
&&
.MARINE...EAST-SOUTHEAST SFC WINDS SHOULD REMAIN AT OR BELOW 15
KTS THROUGH MONDAY BUT THEN INCREASE CAUTION CRITERIA OVER THE
ATLANTIC WATERS TUESDAY. A SMALL N-NE SWELL GENERATED BY TROPICAL
STORMS ALBERTO SHOULD SPREAD SOUTH ACROSS THE TONIGHT THROUGH
TUESDAY.
&&
.FIRE WEATHER...NO PROBLEMS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 70 84 73 86 / 20 20 20 40
FORT LAUDERDALE 72 86 74 86 / 30 30 30 50
MIAMI 73 87 74 87 / 30 30 30 50
NAPLES 70 87 73 88 / 20 20 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...60/BD
Hazardous weather outlook, May 20, 2:33 PM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
333 PM EDT SUN MAY 20 2012
AMZ610-630-FLZ063-066>075-168-172>174-211045-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
333 PM EDT SUN MAY 20 2012
...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH EVENING...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ACROSS SOUTH FLORIDA THIS AFTERNOON INTO EARLY THIS EVENING. THE
MAIN THREATS FROM ANY STRONG STORM THAT DEVELOPS WILL BE FREQUENT
LIGHTNING STRIKES, STRONG WIND GUSTS, HAIL, AND HEAVY RAINS.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS.
WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING WITH THE STRONGEST STORMS.
HAIL: LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGEST STORMS
THIS AFTERNOON AND EVENING.
FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, POSSIBLY
RESULTING IN ISOLATED STREET FLOODING AND FLOODING OF POOR
DRAINAGE AREAS.
RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE EAST
COAST BEACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST EACH DAY
WITH LIGHTNING AND LOCALIZED HEAVY RAINS BEING THE PRIMARY RISKS
AT THIS TIME.
THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE EAST COAST
BEACHES THROUGH MUCH OF THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 20, 4:56 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
556 PM EDT SUN MAY 20 2012
FLZ071>074-202245-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
556 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL BROWARD COUNTY
NORTHEASTERN MIAMI-DADE COUNTY
* UNTIL 645 PM EDT
* AT 553 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR INTERSECTION U.S. 27 PINES BLVD...AND
MOVING SOUTHEAST AT 5 MPH.
* THE STORM WILL AFFECT...
SOUTHWEST RANCHES...
MIRAMAR...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55
MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2597 8021 2586 8041 2602 8055 2611 8035
TIME...MOT...LOC 2156Z 315DEG 2KT 2601 8039
AK
Special weather statement, May 20, 5:25 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
625 PM EDT SUN MAY 20 2012
FLZ072>074-173-202300-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO
BROWARD COUNTY FL METROPOLITAN MIAMI DADE FL
625 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTH CENTRAL BROWARD COUNTY
NORTHEASTERN MIAMI-DADE COUNTY
* UNTIL 700 PM EDT
* AT 624 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIAMI
GARDENS TO MIAMI LAKES TO PENNSUCO...AND MOVING SOUTHEAST AT 15
MPH.
* THE LINE OF STORMS WILL AFFECT...
MIAMI LAKES...
CAROL CITY...
HIALEAH GARDENS...
HIALEAH...
DORAL...
NORTH MIAMI...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2581 8015 2584 8014 2585 8015 2584 8017
2579 8018 2575 8025 2572 8041 2595 8049
2597 8022 2588 8015 2584 8016 2587 8014
2582 8011
TIME...MOT...LOC 2225Z 331DEG 11KT 2595 8027 2589 8032
2589 8043
AKSpecial weather statement, May 20, 5:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
630 PM EDT SUN MAY 20 2012
FLZ071-073-202300-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL
630 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL BROWARD COUNTY
NORTH CENTRAL MIAMI-DADE COUNTY
* UNTIL 700 PM EDT
* AT 628 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF INTERSECTION U.S. 27 PINES BLVD TO 13 MILES NORTHWEST OF
MICCOSUKEE RESORT TO 4 MILES EAST OF FORTYMILE BEND...AND MOVING
SOUTHEAST AT 10 MPH.
* THE LINE OF STORMS WILL AFFECT...
RURAL NORTHERN MIAMI-DADE COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS FROM 40 TO 50 MPH...SMALL
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2593 8046 2585 8044 2582 8044 2564 8063
2583 8084 2593 8074 2605 8057
TIME...MOT...LOC 2230Z 292DEG 6KT 2599 8054 2589 8064
2578 8076
MJBSpecial weather statement, May 20, 5:58 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
658 PM EDT SUN MAY 20 2012
FLZ073-074-173-210000-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
658 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MIAMI-DADE COUNTY
* UNTIL 800 PM EDT
* AT 654 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OPA-LOCKA
TO 8 MILES EAST OF FORTYMILE BEND...AND MOVING SOUTHEAST AT 10 MPH.
* THE LINE OF STORMS WILL AFFECT...
OPA-LOCKA...
NORTH MIAMI BEACH...
HIALEAH...
NORTH MIAMI...
EL PORTAL...
MIAMI SHORES...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55
MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2580 8011 2573 8014 2567 8015 2566 8016
2568 8018 2574 8017 2574 8020 2572 8024
2562 8028 2555 8076 2575 8084 2587 8084
2596 8013 2591 8010
TIME...MOT...LOC 2258Z 324DEG 5KT 2590 8025 2577 8070
MJBLocal storm report, May 20, 6:02 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
702 PM EDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL HIALEAH 25.86N 80.29W
05/20/2012 E0.50 INCH MIAMI-DADE FL TRAINED SPOTTER
DIME SIZED HAIL WAS REPORTED AT 16TH AVE AND 32ND ST IN
WEST HIALEAH.
&&
CARACOZZASpecial weather statement, May 20, 6:33 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
733 PM EDT SUN MAY 20 2012
FLZ073-074-173-174-210030-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL
733 PM EDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MIAMI-DADE COUNTY
* UNTIL 830 PM EDT
* AT 729 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
WESTCHESTER TO 4 MILES NORTH OF PA-HAY OKEE OVERLOOK...AND MOVING
SOUTHEAST AT 20 MPH.
* THE LINE OF STORMS WILL AFFECT...
PA-HAY OKEE OVERLOOK...
KENDALL...
CUTLER RIDGE...
CUTLER BAY...
HOMESTEAD...
FLORIDA CITY...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...SMALL
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2562 8028 2561 8030 2557 8030 2549 8033
2544 8031 2540 8032 2540 8028 2539 8031
2537 8028 2531 8037 2525 8039 2522 8048
2519 8049 2522 8058 2517 8061 2518 8064
2551 8086 2571 8024
TIME...MOT...LOC 2333Z 321DEG 23KT 2572 8033 2546 8079
MJBThunderstorm Wind, Miami-Dade
- When
- May 20, 6:35 PM EST
- Where
- Miami-Dade County, 0.68 mi WNW of Miami Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 25.925, -80.309
Tree branches of 3-4 inches in diameter were snapped near the intersection of NW 67 Ave and the Palmetto Expressway in Miami Lakes.
Hail, Glades
- When
- May 20, 9:39 PM EST
- Where
- Glades County, 18.69 mi NE of Lakeport
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 27.133, -80.888
Nickel-size hail reported in Buckhead Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386012, 386014.